Each year in Quebec, approximately 4,000 cases of poisoning are reported by acetaminophen, a drug recommended for the treatment of mild to moderate pain and to reduce fever. It appears in more than 430 products on the Canadian market (examples: Tylenol, Tempra, Benadryl allergies, Benylin cold and flu, Midol complete, Neocitran, Robaxacet, Vicks DayQuil, Vicks NyQuil) For all age groups. Children 0 to 5 years of age are the most affected by poisoning, either because of accidental ingestion or because of a dose error. However, more than 85% of these intakes of acetaminophen are less than the toxic dose and do not require treatment. The situation is more alarming among the 12 to 25 year olds, for whom intoxication is intentional in 75% of cases.
What are the symptoms of acetaminophen poisoning?
Nausea, vomiting or loss of appetite may occur within 24 hours of ingesting a toxic dose of acetaminophen. Thereafter, the symptoms may disappear or become worse. In severe cases, the liver may be affected.
What should I do if I am overdosed?
It is not recommended to induce vomiting. Call the Poison Control Center of Quebec (1-800-463-5060) as soon as possible.
How to prevent it?
• Observe the dosage indicated on the package.
• Avoid exceeding the maximum recommended daily dose by considering all other products containing acetaminophen ingested during the day.
• Keep medicines out of the reach and sight of children.
Buy only small sizes of medication to avoid accidental or intentional intake of too much acetaminophen.